Vasovagal Syncope and Pharmacy School (and coping mechanisms?)

Sep 14, 2015
4
0
I am in the process of applying for the 2016 cycle of pharmacy school. However, I suffer from terrible vasovagal syncope. Essentially, if I am near my triggers (blood and needles), my brain goes into panic mode and says "if you aren't going to physically remove yourself from the situation, I'm shutting off the lights so I don't have to see/hear/smell this trigger". This causes a steep drop in blood pressure, resulting in fainting. I usually awaken shortly after. I usually feel queasy/nauseas when I watch EMT/emergency videos, panicky ER rush scenes in movies, the sight/smell of blood, syringes/needles.
I can tell when a fainting spell is about to happen (I feel numb, my ears ring, and my insides feel like they're tightening in discomfort), and when I do I am able to take Alprazolam for it. That takes care of it 95% of the time.
My doctor put me on Bupropion, which helps my depression and increases my success in school, but this drug makes my anxiety sky rocket. My syncope is bad again.

My question is, has anyone else suffered from vasovagal syncope? Will this hinder me in pharmacy school? I am a pharm tech right now, and at work I do not have fainting episodes. Does anyone have any coping mechanisms for vasovagal syncope?
 

y0ssarian87

7+ Year Member
Mar 23, 2012
743
201
New York City Metro Area
Status
Pharmacist
I am in the process of applying for the 2016 cycle of pharmacy school. However, I suffer from terrible vasovagal syncope. Essentially, if I am near my triggers (blood and needles), my brain goes into panic mode and says "if you aren't going to physically remove yourself from the situation, I'm shutting off the lights so I don't have to see/hear/smell this trigger". This causes a steep drop in blood pressure, resulting in fainting. I usually awaken shortly after. I usually feel queasy/nauseas when I watch EMT/emergency videos, panicky ER rush scenes in movies, the sight/smell of blood, syringes/needles.
I can tell when a fainting spell is about to happen (I feel numb, my ears ring, and my insides feel like they're tightening in discomfort), and when I do I am able to take Alprazolam for it. That takes care of it 95% of the time.
My doctor put me on Bupropion, which helps my depression and increases my success in school, but this drug makes my anxiety sky rocket. My syncope is bad again.

My question is, has anyone else suffered from vasovagal syncope? Will this hinder me in pharmacy school? I am a pharm tech right now, and at work I do not have fainting episodes. Does anyone have any coping mechanisms for vasovagal syncope?
I have vasovagal attacks too, but I have no clue what triggers it these days. During my first day in a lipid ambulatory care clinic shadowing a PGY2 resident for my internship this summer, I had an attack, and I nearly passed out with a patient. Luckily I know my prodromal symptoms, so I was able to excuse myself, and my preceptor helped me to an empty exam room and allowed me to lie down.

I used to have one trigger that was problematic, but it's gotten a bit better (not sure why). I used to get vasovagal attacks when I'd have pressure on my arm, specifically if I had a tight BP cuff or a tourniquet on. I have to ask phlebotomists to remove the tourniquet as possible when I'm giving blood. The needle isn't a problem for me, simply the pressure. It's such an uncomfortable feeling. I can't tell you how many times I've passed out from BP screening, though again I've both appeared to have gotten better at this and I know when to alert someone that an attack is pending.

Because mine don't really interfere with my QOL, I don't worry too much about it. I just make sure to be vigilant about the prodromal symptoms, and I excuse myself to a safe location/position then. This hasn't interfered too much with work or school, though when it happened during my internship, I definitely scared the PGY2 and my preceptors. While that was a bit embarrassing, it wasn't terrible. My preceptors were more than understanding.

Unfortunately I don't have any concrete information for you. I don't do anything to cope, as it happens infrequently and unpredictably. I just try to communicate my needs to my superior once I notice symptoms. Best of luck!
 

TheBlaah

7+ Year Member
Apr 10, 2010
426
280
Status
Pharmacist
For the vast majority of states and schools, you will be expected to give immunizations both in school and in a retail setting. Additionally, many schools will also be testing on administering insulin shots in the abdomen.

In the state of Georgia at least, there's a practical exam that needs to be passed to become a pharmacist. Part of that exam involves drawing medication with a syringe/needle and injecting it into an IV bag.

If you do work in a setting where you are expected to give shots, eventually there WILL be bleeders.

I don't know much about your condition, but it's something you're going to have to overcome if you're thinking about becoming a pharmacist.